Tennessee, 2006

Heat and Hail in Tennessee, August 10, 2006

August 10, 2006 · NWS MEG · 6 events in 6 counties and zones

4 thunderstorm wind, 1 heat, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 10, 2:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 2:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT THU AUG 10 2006

.DISCUSSION...LATEST SURFACE ANALYSIS THIS AFTERNOON PLACES A
QUASI-STATIONARY BOUNDARY STRETCHING FROM NORTHERN MISSOURI BACK
THROUGH THE OHIO VALLEY AND MIDDLE TENNESSEE. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS THE SOUTH IN RESPONSE TO
DAYTIME INSTABILITY AND OUTFLOW BOUNDARIES ACROSS THE FORECAST
AREA FROM YESTERDAY/S CONVECTION AND ONGOING CONVECTION ACROSS
MISSOURI. HEAT INDICIES HAVE ALREADY REACHED ADVISORY CRITERIA AT
MANY PLACES THIS AFTERNOON WITH TEMPERATURES IN THE UPPER 90S AND
SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 70S.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EVENING HOURS ACROSS PORTIONS OF THE MID SOUTH...ESPECIALLY
ALONG AND SOUTH OF I-40 WHERE CONVECTION HAS BEEN PRIMARILY
OCCURRING THIS AFTERNOON. CONVECTIVE ACTIVITY SHOULD DIMINISH
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. THINK ANY ISOLATED
SEVERE THUNDERSTORM THREAT WILL BE WINDS UP TO 60 MPH ALONG WITH
LOCALIZED HEAVY RAINFALL. WILL ALLOW ADVISORY TO EXPIRE AT 7PM AS
A FEW LOCATIONS ARE STILL EXPERENCING HEAT INDICIES AROUND 105
DEGREES.

FRIDAY THROUGH SUNDAY...QUASI-STATIONARY BOUNDARY WILL FINALLY
BEGIN TO WORK ITS WAY SOUTH INTO THE FORECAST AREA FRIDAY AND
SATURDAY...PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE MID SOUTH IN THE ALREADY WARM AND UNSTABLE AIRMASS. SHOWERS
AND THUNDERSTORMS WILL MOVE SOUTH OF THE AREA BY SUNDAY BRINGING
RAINFREE CONDITIONS TO THE MID SOUTH.

.LONG RANGE (MONDAY THROUGH THURSDAY)...UPPER AIR PATTERN ACROSS
NORTH AMERICA WILL BE CHARACTERIZED BY RIDGING ALOFT ACROSS MUCH OF
THE LOWER MISSISSIPPI VALLEY WITH A QUASI-STATIONARY BOUNDARY
MEANDERING NEAR THE MIDDLE/LOWER MISSISSIPPI VALLEY THROUGH THE
PERIOD. WILL MENTION A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS AS
AIRMASS WILL REMAIN VERY WARM AND HUMID.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE(AR)-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON(MS)-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE(MS)-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 10, 3:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT THU AUG 10 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111045-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
435 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE MID-SOUTH THROUGH
EARLY EVENING. HOT AND HUMID WEATHER WILL CONTINUE TO PRODUCE HEAT
INDEX VALUES AROUND 105 DEGREES INTO THE EARLY EVENING HOURS.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE
BEGINNING TO DISSIPATE AFTER SUNSET. A FEW THUNDERSTORMS COULD BE
SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT...MAINLY NORTH OF
INTERSTATE 40 FROM NORTHEAST ARKANSAS ACROSS THE MISSOURI BOOTHEEL
INTO PARTS OF WEST TENNESSEE. LOCALIZED HEAVY RAIN IS POSSIBLE
ACROSS THE ENTIRE MID-SOUTH INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANY SEVERE
THUNDERSTORMS THIS EVENING ARE EXPECTED TO REMAIN ISOLATED.

JCL

In the hours before

Special weather statement, Aug 10, 2:00 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT THU AUG 10 2006

ARZ035-102030-
CROSS AR-
300 PM CDT THU AUG 10 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER CROSS COUNTY AT 300 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 10, 3:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT THU AUG 10 2006

TNZ004-102145-
HENRY TN-
420 PM CDT THU AUG 10 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES NORTH OF COTTAGE GROVE AT 420 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Aug 10, 3:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU AUG 10 2006

TNZ003-102200-
WEAKLEY TN-
434 PM CDT THU AUG 10 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...WEAKLEY COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF DRESDEN AT 434 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Paducah radar (KPAH), 96 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 heat, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Weakley

When
August 10, 4:00 PM CST to 4:05 PM CST
Where
Weakley County, Gleason
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
POST OFFICE
Coordinates
36.217, -88.617

Straight line winds knocked down a tree on a mobile home crushing the roof in Gleason.

Heat, Shelby

When
August 10, 4:00 PM CST
Where
Shelby forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

A forty-four year old woman died due to heat stress while working in an un-air-conditioned warehouse. She was found in the warehouse unresponsive and was later pronounced dead after a resuscitation attempt failed at a local hospital.

Thunderstorm Wind, Dyer

When
August 10, 4:07 PM CST to 4:11 PM CST
Where
Dyer County, Dyersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
36.033, -89.383

Straight line winds knocked down dozens of trees and several power poles. The downed power lines left 300 homes without power. The hardest hit area occurred in the Miltown and St. John Avenue area of Dyersburg. A tractor-trailor was also blown off U.S. Highway 412 north of the SR 104 exit by the straightline winds.

Hail, Carroll

When
August 10, 5:08 PM CST to 5:10 PM CST
Where
Carroll County, Bruceton
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.033, -88.250

Thunderstorm Wind, Lauderdale

When
August 10, 5:20 PM CST to 5:25 PM CST
Where
Lauderdale County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -89.600

Straight line winds knocked down several trees across Lauderdale county.

Thunderstorm Wind, Fayette

When
August 10, 6:25 PM CST to 6:30 PM CST
Where
Fayette County, Rossville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
35.050, -89.550

Straight line winds knocked down a few trees in the 5000 block of Highway 194.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Shelby2006-08-1044FemaleOtherDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526125, 5526129, 5526126, 5526127, 5526128, 5526130.